Iowa, 2018

Funnel Clouds in Iowa, July 14, 2018

July 14, 2018 · NWS DMX · 2 events in 2 counties and zones

A relatively stationary, weak boundary remained draped across the state in a roughly north-south orientation, along which a few funnel clouds were reported. In general, the environment was such that funnel clouds were possible, including lifted condensation levels under 750 meters, 0-3 km CAPE values around 50 to 100 J/kg, and a general boundary along which helicity would be maximized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively stationary, weak boundary remained draped across the state in a roughly north-south orientation, along which a few funnel clouds were reported. In general, the environment was such that funnel clouds were possible, including lifted condensation levels under 750 meters, 0-3 km CAPE values around 50 to 100 J/kg, and a general boundary along which helicity would be maximized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:41 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 14, 5:41 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 PM CDT Sat Jul 14 2018

.SHORT TERM.../Tonight through Sunday/
Issued at 325 PM CDT Sat Jul 14 2018

Tonight into Sunday...Isolated to scattered showers look to
continue over portions of north central to northeast Iowa this
afternoon into the early evening. Little concern with any severe
threat, but certainly cannot rule out a funnel cloud or two this
afternoon. Particularly in the location between Highway 30 to
Highway 20 corridors where the latest SPC Mesoanalysis non-
supercell parameter pegs this area. Certainly viable with decent
instability (especially 0-3km), some weak moisture convergence,
enough vorticity present and very weak, if any at all, shear
present this afternoon. The low-level lapse rates are not great,
but we've already received one report in southern Marshall County.

The other concern for tonight is fog development. The hires models
are in good agreement with visibility restrictions by around 09z
Sunday over the northern portion of the CWA. Fog looks to spread
further west and south towards 12z Sunday and have introduced fog
for much of the remainder of the forecast area during this time.
Certainly need to monitor for potential advisory, mainly in the
northeast where the fog looks to develop a bit sooner. Another
round of showers and a few storms are possible late Sunday morning
into the afternoon as the surface low remains stalled over
northern Illinois.

.LONG TERM.../Sunday night through Saturday/
Issued at 325 PM CDT Sat Jul 14 2018

Much cooler temperatures are anticipated throughout the week and
the next potential for widespread measurable rains is Wednesday
into Thursday with a 500mb shortwave trough pushing across the
region. Low confidence with any widespread severe threat Wednesday
night as there is weak instability and shear with this next
system. Moderate moisture transport into the central to western
sections of the forecast area and with the GFS suggesting
precipitable water values over 2" and warm layer cloudy depths
over 4000 meters, certainly heavy rain is the main threat.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 628 PM CDT Sat Jul 14 2018

Expecting VFR conditions across all sites this evening, although
with cumulus deck some brief fluctuations between VFR/MVFR is
possible. The main concern this period is fog development
overnight impacting ALO/MCW and possibly FOD. Less confidence
with development further south for DSM so will be something to
monitor for next issuance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Hagenhoff
Hazardous weather outlook, Jul 14, 2:50 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sat Jul 14 2018

IAZ005>007-016-017-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-152100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
350 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible on Sunday.
However, the severe weather threat remains low. The next potential
for widespread thunderstorms if Wednesday into the Thursday. The
severe weather potential remains low at this time, but heavy rain
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are not anticipated to be needed.

IAZ004-015-023-024-152100-
Emmet-Palo Alto-Pocahontas-Humboldt-
350 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect for parts of the West Fork Des
Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible on Sunday.
However, the severe weather threat remains low. The next potential
for widespread thunderstorms if Wednesday into the Thursday. The
severe weather potential remains low at this time, but heavy rain
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are not anticipated to be needed.

KLP

The radar

The Sioux Falls radar (KFSD), 174 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palo Alto

When
July 14, 6:30 PM CST
Where
Palo Alto County, 2.44 mi NE of Emmetsburg
Reported by
Broadcast Media
Coordinates
43.140, -94.660

Broadcast media relayed reports of funnel clouds in the area.

Funnel Cloud, Warren

When
July 14, 7:45 PM CST
Where
Warren County, 2.49 mi ENE of Norwalk
Reported by
Public
Coordinates
41.500, -93.640

Public reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773492, 773493.